Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Charleston, WV

July 8, 2003Barbour County, Taylor County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 8, 2003, 8:38 PM EDT for Barbour County, Taylor County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 8:38 PM EDT (00:38 UTC)
Expired
Jul 8, 2003, 9:15 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Barbour County, WV, Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 142 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 8:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 090038
SVRRLX
WVC001-091-090115-
/NEW.KRLX.SV.W.ETN#.090037-090115/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
837 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN WEST VIRGINIA...
  TAYLOR COUNTY IN WEST VIRGINIA...

* UNTIL 915 PM EDT...

* AT 832 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR ANMOORE...OR ABOUT OVER BRIDGEPORT...MOVING EAST
  AT 30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...GRAFTON...MEADLAND...
  AND GALLOWAY.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 
WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3930 7990 3928 7985 3922 7980 3917 7985
          3917 8007 3919 8022 3923 8017 3929 8021
          3939 8021 3939 7991

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:30 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 8, 8:30 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
830 PM EDT TUE JUL 8 2003

*******************************************************************
830 PM EDT TUE JUL 8 2003

...UPDATED TO ADD THUNDERSTORM WATCH #690 TO NE CWA UNTIL MIDNIGHT...
NO OTHER CHANGES.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT FOR
WVZ030>032-039-040-047.
KY...NONE.
VA...NONE.
OH...NONE.

.END/KF
*******************************************************************
800 PM EDT TUE JUL 8 2003

...UPDATE TO REMOVE THUNDERSTORM WATCHES FROM THE ZONES...

OTHERWISE FORECAST IS HOLDING UP WELL AT THIS HOUR.  WILL ALL THE
PRECIP AROUND...SOMEHOW RLX HAS REMAINED FAIRLY DRY WITH A TRACE AT
MOST.

.END/ KF
*******************************************************************
335 PM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH #682 FOR CARTER AND GREENUP COUNTIES
IN NORTHEASTERN KENTUCKY UNTIL 00Z...

...SEVERE THUNDERSTORM WATCH #684 FOR MUCH OF NORTHERN AND CENTRAL
WEST VIRGINIA AND SOUTHEASTERN OHIO...

...TONIGHT AND WEDNESDAY...
ANOTHER AFTERNOON AND EVENING OF CONVECTION IS UPON US.  SO FAR THIS
AFTERNOON...MUCH OF THE ACTION HAS BEEN POISED SOUTH OF INTERSTATE
64.  STRONGEST STORMS ARE IN SOUTHWESTERN OHIO AND NORTHERN
KENTUCKY.

AS FOR THE FORECAST...UPPED POPS FOR THE EARLY MORNING HOURS TO
LIKELY ACROSS THE NORTH.  GFS AND ETA AGREE THAT VORT MAX WILL KICK
UP MORE THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE CWA.

...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...

WITH BOUNDARY REMAINING JUST NORTH OF CWA THROUGH THURSDAY WITH
MESOSCALE INFLUENCES CONTINUING...NEED TO LEAVE CHANCE POPS IN
THROUGH THAT TIME.  ATMOSPHERE STILL PLENTY JUICY AND WILL NEED TO
CONTINUE TO WATCH FOR SLOW-MOVING DOWNPOURS.

12Z MODEL SUITE A BIT SLOWER WITH FRONTAL PASSAGE...ETA SLOWER THAN
GFS.  TRIED TO BLEND PASSAGE TIME A LITTLE BIT AND BRING FRONT
THROUGH BY NOON FRIDAY.  BUMPED UP POPS TO LIKELY AHEAD OF AND ALONG
FRONT.  SOMEWHAT FRESHER AIRMASS POURS IN BEHIND...FRIDAY NIGHT
THANKFULLY APPEARS RAIN-FREE AT THIS POINT.

MOS TEMPS LOOK REASONABLE MOSTLY...ALTHOUGH STAYED A BIT BELOW ON
THURSDAY WITH THICKER CLOUD COVER.  BUMPED UP THURSDAY NIGHT TEMP
GRIDS SOMEWHAT FROM PREVIOUS.

...SATURDAY THROUGH TUESDAY...
COLD FRONT SHOULD BE WELL TO THE EAST OF REGION BY THE BEGINNING OF
THE PERIOD.  HOWEVER...LONGWAVE TROF WILL COMBINE WITH  MOISTURE TO
RESULT IN A FEW AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS ACROSS
EASTERN PORTIONS OF THE FORECAST AREA SATURDAY.

MODELS THEN INDICATE A MID-LEVEL SHORTWAVE TROF WILL SWING THRU THE
BASE OF THE LONGWAVE TROF SATURDAY NIGHT INTO EARLY SUNDAY.  WILL
ADD CHANCE POPS FOR NORTHERN COUNTIES WITH SLIGHT CHANCE POPS SOUTH
FOR THIS FEATURE.

CONVECTION SHOULD THEN WANE AFTER THIS FEATURE PUSHES THRU.
HOWEVER...LONGWAVE TROF WILL REMAIN OVER THE AREA THROUGH SUNDAY
WITH AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS ONCE AGAIN POSSIBLE
ACROSS THE AREA.

MID-LEVEL LONGWAVE TROF WILL PUSH SLOWLY EAST OF THE REGION BY THE
END OF THE PERIOD.  AS A RESULT...THERE WILL BE ONE MORE DAY OF
AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS IN THE MOUNTAINS
COUNTIES ON MONDAY.   BELIEVE THE TROF WILL BE FAR ENOUGH EAST OF
THE REGION ON TUESDAY TO RESULT IN PARTLY CLOUDY AND DRY CONDITIONS
ON TUESDAY.

.END/ KF/CL/JSH

*******************************************************************
230 PM EDT TUE JUL 8 2003

QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH TO OUR 2 FURTHEST WEST
KENTUCKY COUNTIES...GREENUP AND CARTER.

.END/ KF
*******************************************************************
1036 AM EDT TUE JUL 8 2003

...MORNING UPDATE DISCUSSION...

WILL UPDATE THIS MORNING TO INCREASE POPS ACROSS NORTHEAST...WHERE
SHOWERS CONTINUE TO REDEVELOP.  WILL ALSO MAKE BKW ZONE GROUPING
MOSTLY CLOUDY FOR THIS AFTERNOON.  TEMPERATURES ON TRACK AFTER SMALL
DIP OVERNIGHT.  NO OTHER CHANGES AT THIS TIME.  ZONES OUT SOON.

.END/ KF
*******************************************************************
836 AM EDT TUE JUL 8 2003

UPDATED ZONES TO CANCEL WATCH 678.

29
*******************************************************************
426 AM EDT TUE JUL 8 2003

THRU WED

ACTIVITY FIRING UP IN ERLY MRNG HRS WITH LEWP BOOKING E AT 40-50 MPH
AND PLENTY OF THERMODYNAMIC INSTABILITY AHD OF IT AS SBCAPES NR 2.0
KJ/KG...LI/S NR -6C...AND STG EQUIV POT TEMP ADV IN THE LWST 5KFT.
DISCRETE PROP GIVING IT A MORE SE MVMNT AND SHUD HIT OH RVR ARND
10Z.  LUKING FOR DAMAGING WNDS AS H8-H5 CROSS OVR WNDS ARE NR 50
KTS.  AFT THIS MVS THRU THINGS SHUD QUITE DWN ESP ACR SRN COAL
FIELDS AS UPR LVL HGTS BLD AND H7 TEMPS WRM TO ABV 10C..ALTHO BL
SHUD RECOVER THIS AFTN AS SUN WL COME OUT ACR WW #678
AREA...RESULTING IN SCT TSTMS.  HVY RNFL A THREAT WITH PRECIP H20
1.7 AND WNDS LESS THAN 20 KTS AS MID LVL SPEED MAX RMN N OF I-70.

TNGT AND WED...THINGS BCM MORE ACTIVE AS BAROCLINIC ZN DROPS S FM
LWR GRTLKS AND RMNS NRLY STATIONARY.  00Z NCEP CHAIN IN FAIRLY GUD
AGREEMENT WITH FRNT STAYING ALNG I-70 FOR PDS 2 AND 3.  H2 AGEO WND
DIV AND GREATEST H10-H7 MSTR CONV RMNS JUST S OF THE FRONT...SO HV
POPS HIGHEST ACR THOSE AREAS (UNI-EKN).

OPTED FOR COOLER SIDE OF GUID TDY AS LEWP MVS THRU DURING MRNG
HRS...EVEN THO AREA RECOVERED MON TO MID 80S WITH OVC CONDS UNTIL
17Z...H8 TEMP ADV STAYS NEUTRAL SO FEEL LWR 90S IS A STRETCH WITH
70-74F DWPTS.  TNGT AND WED ROLLED WITH MAV FOR MINS AND FWC FOR
HIGHS.

WED NT ON...
CONT EXISTING PATTERN WED NIGHT.  SFC COLD FRONT APPROACHES AREA
THURSDAY AND ROLLS ON THROUGH BY FRIDAY MORNING.  00Z UKMET HAS COME
AROUND AND TRACKS LOW UP THROUGH GREAT LAKES THU-FRI TIME FRAME AND
THIS IS IN GOOD AGREEMENT WITH MOST OF NCEP SUITE.  TIMING OF FRONT
COINCIDES WELL WITH DIURNAL HEATING...AND MAY EVEN BE SLOW ENOUGH TO
MITIGATE LEE TROUGHING AHEAD OF IT.

WELCOME CHANGE TO LESS HUMID WEATHER FOR FRIDAY AND THE WEEKEND.
OPTED FOR PARTLY CLOUDY RATHER THAN MOSTLY CLEAR WITH WEAK UPPER
TROUGHINESS.

NUMBERS LOOKED REASONABLE.  LEANED A LITTLE HIGH ON LOWS WEDNESDAY
NIGHT AHEAD OF FRONT AND STILL A LITTLE UNDER WEAK LIKELY POPS SHOWN
ON MAV IN MOST AREAS THURSDAY.

29/TRM
*******************************************************************
1257 AM EDT TUE JUL 8 2003

UPDATED ZFP TO CANCEL WW 674 FOR NRN AND CNTRL PORTION OF CWA.
BRIEF SVR STORM ACR WASHINGTON CO OH DROPPED GLF BALL HAIL.  FOR
RMNDR OF NGT XPCT IT TO BE MUCH SIMILAR TO LAST NGT...TRW POPPING UP
ANYTIME (MAINLY N OF I-64)...AS H7-H5 LPS RATES ABV 7C/KM STAY ACR
NRN OH INTO WRN PA WHICH IS WHERE CURRENT ACTVTY IS FORMING.  ALSO
LWRD POPS ACR THE COAL FLDS GVN MID LVL CAP FM BLDNG RDG.

29
*******************************************************************
637 PM EDT MON JUL 7 2003

...UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH #668 FOR OHIO COUNTIES
ACROSS THE CWA...

OTHERWISE NO CHANGES.

KF
*******************************************************************
Hazardous weather outlook, Jul 8, 4:25 PM EDT, 4 hours 13 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090211-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

WITH PLENTY OF AFTERNOON HEATING AND AN OVERALL UNSTABLE
AIRMASS...WE WILL CONTINUE TO SEE THUNDERSTORMS MOVE TOWARDS THE
REGION.  THESE THUNDERSTORMS ARE PRODUCING FREQUENT
LIGHTNING...HEAVY RAIN....AND STRONG GUSTY WINDS.  SMALL HAIL IS
ALSO POSSIBLE.  WE WILL CONTINUE TO MONITOR THESE THUNDERSTORMS...AS
SOME MAY REACH SEVERE LIMITS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING FOR
MUCH OF CENTRAL AND NORTHERN WEST VIRGINIA...SOUTHEASTERN OHIO...AND
NORTHERN KENTUCKY.

* SEVERE THUNDERSTORM WATCH..............SEE WWUS61 KRLX - SLSWV
                                                    KCLE - CLESLSOH
                                                    KSDF - SDFSLSKY
                                                       FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY MORNING.
A COLD FRONT IS EXPECTED TO CROSS THE REGION ON FRIDAY.  THIS WILL
BRING ABOUT A BREAK FROM THE SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KF

In the hours before

Special weather statement, Jul 8, 3:20 PM EDT, 5 hours 18 minutes before
OHZ087-WVZ005-082015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT TUE JUL 8 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A STRONG THUNDERSTORM IS MOVING ACROSS WESTERN LAWRENCE COUNTY OHIO
INTO THE LAKE VESUVIUS AREA.  ANOTHER STORM IS HEADING INTO WAYNE
COUNTY WEST VIRGINIA. THESE STORMS MAY PRODUCE SMALL
HAIL...TORRENTIAL DOWNPOURS...AND DANGEROUS FREQUENT LIGHTNING.
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE.

STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING IN THIS
VERY UNSTABLE AIRMASS DURING THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Local storm report, Jul 8, 4:57 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0457 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    1 N WAYNE                 WV   0.75 IN HAIL
07/08/03   WAYNE                          NEAR GARRETS CREEK

CL
Local storm report, Jul 8, 6:43 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0643 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    10 NW ATHENS              OH   WIND DAMAGE
07/08/03   ATHENS                         NUMEROUS TREES DOWN AT
                                          THE MIENKERS RUN AREA
                                          SOUTH OF NELSONVILLE

KF
Local storm report, Jul 8, 6:51 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0651 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    4 NE LONG BOTTOM          OH   0.75 IN HAIL
07/08/03   MEIGS

KF
Special weather statement, Jul 8, 8:00 PM EDT, 38 minutes before
KYZ101-102-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
037>040-046-047-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 PM EDT TUE JUL 8 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE SEVERE THUNDERSTORM WATCHES FOR SOUTHEASTERN OHIO...NORTHERN AND
CENTRAL WEST VIRGINIA...ALONG WITH EXTREME NORTHEASTERN KENTUCKY
HAVE BEEN ALLOWED TO EXPIRE.

HOWEVER...STORMS REMAIN ACROSS THE AREA.  THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING STRONG WINDS...FREQUENT LIGHTNING...SMALL
HAIL...AND HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:03 PM EDTSevere Thunderstorm WarningRLXRitchie27 min
Jul 8, 10:42 PM EDTSevere Thunderstorm WarningRLXNicholas33 min
Jul 9, 12:12 PM EDTSevere Thunderstorm WarningRLXBoone, Raleigh33 min
Jul 9, 12:18 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo42 min
Jul 9, 12:29 PM EDTSevere Thunderstorm WarningRLXWyoming46 min
Jul 9, 12:45 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh45 min
Jul 9, 12:53 PM EDTSevere Thunderstorm WarningRLXMcDowell52 min
Jul 9, 1:36 PM EDTSevere Thunderstorm WarningRLXPocahontas24 min
Jul 9, 5:36 PM EDTSevere Thunderstorm WarningRLXCabell39 min
Jul 9, 7:55 PM EDTFlash Flood WarningRLXLincoln2 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.